Texas, 2015Flash Flooding and Damaging Winds in Texas, June 30, 2015
June 30, 2015 · NWS MAF · 14 events in 2 counties and zones
A complex of thunderstorms known as a Mesoscale Convective System (MCS) moved through the Western Low Rolling Plains and into the Permian Basin during the early morning hours. The complex of thunderstorms was aided by an upper level trough over the Mississippi Valley which provided upper level divergence and lift over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms known as a Mesoscale Convective System (MCS) moved through the Western Low Rolling Plains and into the Permian Basin during the early morning hours. The complex of thunderstorms was aided by an upper level trough over the Mississippi Valley which provided upper level divergence and lift over the area. A southerly low level jet was also present helping to maintain the storms. Since copious amount of moisture were available, rainfall rates were high with this system. These conditions resulted in storms that produced flash flooding and severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 30, 2:55 AM CST, 30 minutes earlier.
Area forecast discussion, Jun 30, 2:55 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM CDT TUE JUN 30 2015
.DISCUSSION...
FIRST FORECAST USING A2...SO RUNNING A LITTLE BEHIND. WE'LL KEEP
THIS SHORT, AS RADAR SHOWS A COMPLEX OF CONVECTION MOVING SW THRU
THE WESTERN LOW ROLLING PLAINS AND INTO THE PERMIAN BASIN. WV
IMAGERY SHOWS THE UPPER RIDGE CENTERED OVER UT, AND W/A TROUGH
OVER THE MS VALLEY, THIS LEAVES TEXAS UNDER A GENERAL AREA OF
UPPER-LVL DIVERGENCE, WHICH MAY BE ASSISTING THE MCS. KMAF VWP
INDICATES A 25+KT SOUTHERLY LLJ RIGHT OFF THE DECK, HELPING
MAINTAIN THIS ALSO. LATEST HRRR CAPTURES THIS NICELY, AND CARRIES
IT AT LEAST THRU THE MORNING HOURS. FFMP INDICATES RAINFALL RATES
OF UP TO 2.5"+/HR OVER HOWARD/SCURRY COUNTIES, AND FLASH FLOODING
LOOKS TO BE THE MAIN THREAT.
OTHERWISE, THE UPPER RIDGE IS FORECAST TO STAY CENTERED WEST OF
THE 4 CORNERS THE REST OF THE WEEK, THEN BEGIN BUILDING EAST OVER
THE WEEKEND. UNFORTUNATELY, MODELS KEEP THE LOW-LVL THETA-E RIDGE
TO THE WEST/NORTHWEST OF WEST TEXAS AND SOUTHEAST NEW MEXICO,
RESULTING IN THE TYPICAL RING-OF-FIRE SCENARIO FOR THIS TIME OF
YEAR. THUS, BEST CHANCES FOR CONVECTION WILL BE ON THE WESTERN
PERIPHERY OF THE CWA INTO THE EXTENDED. AS FOR TEMPS, FORECAST
SOUNDINGS, TEMP PROGS, GREEN-UP, AND PAST PERFORMANCE SUGGEST
STAYING GENERALLY TO THE COOLER SIDE OF GUIDANCE, WHICH WOULD BE
JUST BELOW NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 94 72 94 69 / 0 0 0 0
CARLSBAD NM 95 68 97 67 / 10 0 0 0
DRYDEN TX 93 71 92 70 / 10 10 0 0
FORT STOCKTON TX 92 69 93 66 / 10 0 0 0
GUADALUPE PASS TX 85 65 90 66 / 10 0 0 0
HOBBS NM 91 66 93 64 / 0 0 0 0
MARFA TX 86 58 88 58 / 10 20 0 0
MIDLAND INTL AIRPORT TX 93 71 94 67 / 0 0 0 0
ODESSA TX 93 71 93 68 / 10 0 0 0
WINK TX 94 71 98 68 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
29/44
Hazardous weather outlook, Jun 30, 2:29 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 AM CDT TUE JUN 30 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
329 AM CDT TUE JUN 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE PERMIAN
BASIN AND TRANS PECOS THIS MORNING. GUSTY WINDS AND LOCALLY HEAVY
RAINFALL ARE THE MAIN THREATS WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 30, 12:19 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
119 AM CDT TUE JUN 30 2015
TXZ046>048-051>053-300715-
MITCHELL-HOWARD-BORDEN-SCURRY-MARTIN-DAWSON-
119 AM CDT TUE JUN 30 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DAWSON...
HOWARD...NORTHEASTERN MARTIN...BORDEN...SCURRY AND MITCHELL
COUNTIES...
AT 118 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES SOUTH OF GAIL TO 6 MILES SOUTHWEST OF CUTHBERT
TO NEAR ANSON...AND MOVING SOUTH AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BIG SPRING...SNYDER...COLORADO CITY...GAIL...MESQUITE...BROWN...CHINA
GROVE...COAHOMA...VALLEY VIEW...LORAINE...WESTBROOK...MIDWAY...J B
THOMAS RESERVOIR...MIDWAY IN DAWSON COUNTY...FAIRVIEW IN MITCHELL
COUNTY...KEY...WINSTON FIELD...IRA...MIDWAY IN SCURRY COUNTY AND
KNAPP.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 173 AND 228.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3228 10067 3212 10130 3236 10191 3296 10181
3296 10066
TIME...MOT...LOC 0618Z 025DEG 31KT 3267 10150 3243 10113 3281 9985
RHLUCHANSpecial weather statement, Jun 30, 1:42 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 AM CDT TUE JUN 30 2015
TXZ046>048-051>053-063-300845-
MITCHELL-GLASSCOCK-HOWARD-BORDEN-SCURRY-MARTIN-DAWSON-
242 AM CDT TUE JUN 30 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DAWSON...
HOWARD...NORTHERN GLASSCOCK...EASTERN MARTIN...BORDEN...SCURRY AND
MITCHELL COUNTIES...
AT 241 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR LUTHER...OR
13 MILES NORTH OF BIG SPRING...MOVING SOUTH AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BIG SPRING...SNYDER...COLORADO CITY...GAIL...MESQUITE...BROWN...CHINA
GROVE...O'DONNELL...COAHOMA...VALLEY VIEW...LORAINE...WESTBROOK...
MIDWAY...FAIRVIEW IN MITCHELL COUNTY...WINSTON FIELD...ELBOW...SOUTH
HAVEN|2...KNAPP...FLOWER GROVE AND SOUTH HAVEN.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 160 AND 228.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3209 10126 3195 10127 3194 10170 3296 10198
3296 10066 3209 10067
TIME...MOT...LOC 0741Z 000DEG 17KT 3242 10139
RHLUCHANSpecial weather statement, Jun 30, 2:39 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
339 AM CDT TUE JUN 30 2015
TXZ050>052-061>063-301000-
GLASSCOCK-HOWARD-ANDREWS-ECTOR-MARTIN-MIDLAND-
339 AM CDT TUE JUN 30 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ECTOR...
HOWARD...EASTERN ANDREWS...WESTERN GLASSCOCK...MARTIN AND MIDLAND
COUNTIES...
AT 339 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER STANTON
MUNICIPAL AIPORT...OR NEAR STANTON...MOVING SOUTH AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MIDLAND...ODESSA...BIG SPRING...ANDREWS...STANTON...BROWN...MISSION
DORADO...MIDLAND AIRPARK...FAIRVIEW IN MITCHELL COUNTY...MIDLAND
INTERNATIONAL AIRPORT...ELBOW...FLOREY...SOUTH HAVEN|2...FLOWER
GROVE...SOUTH HAVEN...MIDWAY IN HOWARD COUNTY...MIDLAND
INTERNATIONAL...SPRABERRY...GRADY AND GARDENDALE.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 123 AND 185.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3169 10167 3191 10239 3251 10266 3251 10124
TIME...MOT...LOC 0839Z 014DEG 20KT 3220 10185
RHLUCHAN
Event by event
9 flash flood, 3 heavy rain, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Ector
- When
- June 30, 3:25 AM CST to 3:26 AM CST
- Where
- Ector County, Odessa Ector Co Arpt
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 31.920, -102.380
A complex of thunderstorms moved across Ector County and produced a wind gust of 65 kts measured at the ASOS site in Odessa. The strong winds from the storms resulted in wind damage in Odessa. A damage survey was conducted and there were several businesses that had broken windows, and the Ector County Courthouse had numerous ceiling tiles that were displaced. The cost of damage is a very rough estimate.
Heavy Rain, Midland
- When
- June 30, 3:30 AM CST to 4:51 AM CST
- Where
- Midland County, 1.12 mi NNW of (Maf) Midland Intl
- Reported by
- ASOS
- Coordinates
- 31.945, -102.206
Heavy rain of 1.94 inches was measured at Midland Air and Space Port as a complex of thunderstorms moved across Midland County. Most of the rain fell between 4:30 am to 5:00 am CDT.
Flash Flood, Midland
- When
- June 30, 4:20 AM CST to 6:20 AM CST
- Where
- Midland County, 3.01 mi WNW of Midland to 1.94 mi WNW of Midland
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.017, -102.127
Thunderstorms moved through Midland producing heavy rainfall and causing flooding in Midland along Wadley Avenue. A couple submerged vehicles were reported by law enforcement. Damage costs are a rough estimate.
Heavy Rain, Midland
- When
- June 30, 4:30 AM CST to 5:30 AM CST
- Where
- Midland County, Greenwood
- Reported by
- Public
- Coordinates
- 32.000, -101.920
A complex of thunderstorms moved across Midland County and produced 2.60 inches of rain in Greenwood.
Flash Flood, Ector
- When
- June 30, 4:35 AM CST to 6:30 AM CST
- Where
- Ector County, 2 mi NNW of Odessa to 2.15 mi NNE of Greenfield Acres
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 31.877, -102.383
Heavy rain from a complex of thunderstorms caused flooding in Odessa and lead to a water rescue on 42nd Street and Dixie. Damage cost is a rough estimate.
Thunderstorm Wind, Ector
- When
- June 30, 4:35 AM CST to 4:36 AM CST
- Where
- Ector County, 1.69 mi NNE of Odessa
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 31.873, -102.360
Thunderstorm wind gust estimated at 65 kts caused downed power lines and power outages at University and Eastover Drive in Odessa. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- June 30, 4:45 AM CST to 6:30 AM CST
- Where
- Midland County, 3.55 mi WSW of Midland to 3.72 mi WSW of Midland
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 31.975, -102.133
Heavy rain from a complex of thunderstorms caused flash flooding and lead to a water rescue on South Midland Drive and Comanche Drive. The cost of damage is a very rough estimate.
Flash Flood, Ector
- When
- June 30, 4:47 AM CST to 6:30 AM CST
- Where
- Ector County, 1.12 mi N of Odessa to 0.81 mi NNW of Odessa
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 31.866, -102.370
Heavy rain from a thunderstorm caused flash flooding and resulted in a water rescue at 21st Street and Muskingham in Odessa. Damage cost is a rough estimate.
Flash Flood, Ector
- When
- June 30, 4:49 AM CST to 6:30 AM CST
- Where
- Ector County, 0.97 mi NNW of Odessa to 1.16 mi N of Odessa
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 31.862, -102.378
A complex of thunderstorms produced heavy rainfall which resulted in flash flooding in Odessa. A vehicle was submerged at 23rd Street and Hancock in Odessa. The damage cost is a very rough estimate.
Flash Flood, Ector
- When
- June 30, 4:51 AM CST to 6:30 AM CST
- Where
- Ector County, 0.93 mi NNW of Odessa to 1.24 mi N of Odessa
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 31.862, -102.377
Heavy rain from a complex of thunderstorms produced flash flooding and lead to a water rescue at 21st Street and Tom Green in Odessa. Report was sent in by the broadcast media and the damage cost is a very rough estimate.
Heavy Rain, Ector
- When
- June 30, 4:51 AM CST to 5:31 AM CST
- Where
- Ector County, Odessa Ector Co Arpt
- Reported by
- ASOS
- Coordinates
- 31.920, -102.380
A complex of thunderstorms moved across Ector County and 1.90 inches of rainfall was recorded by the Odessa ASOS site.
Flash Flood, Midland
- When
- June 30, 5:00 AM CST to 6:30 AM CST
- Where
- Midland County, 2.77 mi ENE of (Maf) Midland Intl to 2.78 mi ENE of (Maf) Midland Intl
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 31.952, -102.160
A complex of storms moved across Midland County and produced flash flooding in and around the City of Midland. One foot of water was reported to be running over the service road on Business 20 just outside of Midland. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- June 30, 5:00 AM CST to 6:30 AM CST
- Where
- Midland County, 0.77 mi ENE of Warfield to 0.79 mi ENE of Warfield
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 31.923, -102.217
A complex of thunderstorms moved across Midland County and produced heavy rain that resulted in flash flooding in and around the City of Midland. Several feet of water were reported at the intersection of 1788 and Business 20 which resulted in four vehicles being stranded some of which the water was up to the auto windows. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- June 30, 5:30 AM CST to 6:30 AM CST
- Where
- Midland County, 3.75 mi SW of Midland to 2.68 mi WSW of Midland
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 31.956, -102.118
NWS Employee reported four vehicles stalled in high water on the service road at Loop 250 and Business 20 from heavy rainfall that resulted in flash flooding in Midland. The cost of damage is a very rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, June 30, 20151 death · $3.5 million · 7 events
- Hail and Damaging Winds in Arizona, June 30, 20151 death · $2.1 million · 1.75 in hail · 13 events
- Tornado and Hail in Pennsylvania, June 30, 2015$1.5 million · EF1 · 32 events
- Tornadoes and Hail in North Dakota, June 30, 2015$500,000 · EF1 · 19 events
- Flash Flood and Damaging Wind in Nevada, June 30, 2015$500,000 · 53 kt wind · 2 events
- Lightning Strike in South Carolina, June 30, 2015$500,000 · 1 event
- Tornado and Hail in Montana, June 30, 20151 injured · $50,000 · EF1 · 12 events
- Flash Flooding and Heavy Rain in Pennsylvania, June 30, 2015$200,000 · 6 events
- Hail and Damaging Wind in Alabama, June 30, 2015$200,000 · 1.5 in hail · 3 events
- Tornado in Pennsylvania, June 30, 2015$50,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, June 30, 2015$76,000 · 1 in hail · 16 events
- Damaging Winds in North Carolina, June 30, 2015$50,000 · 52 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581153, 581168, 581154, 581173, 581156, 581157, 581158, 581160, 581162, 581167, 581171, 581471, 581472, 581174.